m+Medelevator.RU
← Поиск публикаций
Nigerian medical journal : journal of the Nigeria Medical Association · 2026

Unmasking a Hidden Burden: Chemotherapy-Induced and Exacerbated Diabetes in Paediatric Cancer: A Report of Two Cases.

СтатьяНазвание и аннотация: Перевод в очереди
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…

История · было → стало

Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.

Oyenusi Elizabeth Eberechi, Fakile Ugonna Olaraiche, Ojabo Rebecca Ene, Oladipo Oluwadamilola Moromoke, Akinsete Adeseye Michael

Аннотация

UNLABELLED: L-asparaginase and corticosteroids, essential components of paediatric leukaemia and lymphoma treatment, are associated with hyperglycaemia and, rarely, diabetic ketoacidosis (DKA). Chemotherapy-induced diabetes is an under-recognised complication in pediatric oncology in resource-constrained settings.

CASE 1: A 4-year-old female with newly diagnosed Acute Lymphoblastic Leukaemia (ALL) was commenced on chemotherapy with prednisolone, 6-mercaptopurine, vincristine, doxorubicin, cyclophosphamide, L-asparaginase and cytarabine. However, on the 7th day of initiating chemotherapy, urinalysis showed glycosuria (+++) and absent ketonuria. Fasting blood glucose (FBG) was 7.4mmol/L. She had generalized boils and poor intravenous (IV) site wound healing. Her body mass index (BMI) was normal. Glycosylated haemoglobin A1c (HbA1c) showed diabetic levels of 7.7%. Serum C-peptide, amylase, and lipase were normal. She was managed with subcutaneous basal and premeal boluses of insulin and monitored by 8-point blood glucose monitoring with good control. Insulin was tapered off when hypoglycaemic episodes set in. She remained normoglycaemic and is being monitored closely.

CASE 2: An 11-year-old male was diagnosed with NHL, and chemotherapy was initiated with a regimen consisting of cyclophosphamide, vincristine, oral prednisolone, intrathecal methotrexate, and hydrocortisone. After 8 days on chemotherapy, FBG and RBG were 8.7mmol/L and 9.3mmol/L, respectively. No typical symptoms of DM were noted. Physical examination revealed acanthosis nigricans, BMI of 21.1kg/m2 (overweight), and blood pressure (130/75 mmHg) readings of systolic hypertension and diastolic pre-hypertension. Investigations showed HbA1c of 6.8%, increased serum C-Peptide of 34.39ng/ml (0.78-5.19), confirming insulin resistance. A diagnosis of type 2 DM, possibly exacerbated by steroid therapy, was made. Treatment was commenced with metformin 500mg nocte. The FBG has normalized.These cases demonstrate that early detection of hyperglycaemia during childhood cancer chemotherapy is a low-cost, high-impact intervention that can prevent life-threatening complications such as DKA and its associated morbidity and mortality, especially in resource-constrained settings.